Oklahoma, 2020

Flooding in Oklahoma, January 11 to 13, 2020

January 11 to 13, 2020 · NWS TSA · 3 events in 3 counties and zones

A slow-moving frontal boundary, and the approach of a strong upper level storm system, focused widespread showers and thunderstorms across much of eastern Oklahoma on the 10th and 11th. Precipitable water values were near historic values for early January, and resulted in very efficient rain-producing thunderstorms, some of which moved repeatedly across the same areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A slow-moving frontal boundary, and the approach of a strong upper level storm system, focused widespread showers and thunderstorms across much of eastern Oklahoma on the 10th and 11th. Precipitable water values were near historic values for early January, and resulted in very efficient rain-producing thunderstorms, some of which moved repeatedly across the same areas. By the time the precipitation had pushed to the east of the area during the morning hours of the 11th, widespread two to three inches of rain had fallen across much of eastern Oklahoma, with several swaths of four to six inch accumulations. This widespread, excessive rain resulted in moderate flooding of the Illinois and Poteau Rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 11, 5:28 AM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Jan 11, 5:28 AM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
528 AM CST Sat Jan 11 2020

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
IFR to MVFR conditions are expected to prevail through much
of the day as a mid-level shortwave moves across eastern
Oklahoma and western Arkansas bringing some light wintry
precipitation along with it. VFR conditions return to the
eastern Oklahoma sites this evening with a slower return
expected across northwest Arkansas.

&&

.PREV DISCUSSION... /Issued 352 AM CST Sat Jan 11 2020/

DISCUSSION...
Vapor imagery depicts impressive trough axis extending through the
western Southern Plains with compact PV max currently north of the
Big Bend region. Preceding corridor of convection has pushed well
east of the region ending the heavy rain threat. Focus through
today will be on developing / expanding precip shield as
aforementioned trough lifts into the Missouri Valley by this
evening.

The only thing consistent with the precip expected today has been
the uncertainty within each model suite on both placement and
magnitude. The trend continues this morning with a notable
southward adjustment in measurable precip potential coinciding
nearer the projected path of the PV max. The sfc freezing line
will make a bit more eastward push into SE OK this morning as
precip expands back into the region. Recent AMDAR flight soundings
through TUL support model analysis of a pronounced warm layer
currently in place which will keep initial precip types of frozen
rain to sleet before the column cools sufficiently as the trough
axis nears. Adjustments to precip amounts through today suggest
strict warning criteria may be difficult to attain, however the
potential remains for isolated higher snow totals most anywhere
across NE OK. Additionally, the advisory was extended into
portions of SE OK and trends will be followed should frozen precip
expand further into the higher terrain of SE OK.

Precip quickly ends from west to east during the mid to late
afternoon hours today with dry weather and more mild temps Sunday
into Monday. Weather pattern will be active across the CONUS
within a near zonal flow regime. Wave passes Monday with no
impacts followed by the next wave late Tues / Wednesday with
slight rain chances for eastern areas. Possibly stronger wave
begins to influence the region by late in the work week with
increasing precip chances. Initial stages of this precip event may
begin atop a retreating colder airmass with trends being followed
should wintry precip chances return.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Winter Weather Advisory until 3 PM CST this afternoon for
     OKZ072>075.

     Winter Weather Advisory until 3 PM CST this afternoon for
     OKZ056>058-060>071.

     Winter Storm Warning until noon CST today for OKZ054-055-059.

AR...Winter Weather Advisory until 3 PM CST this afternoon for ARZ001-
     002-010-011.

&&

AVIATION.....10
Hazardous weather outlook, Jan 11, 4:55 AM CST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
455 AM CST Sat Jan 11 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-121100-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
455 AM CST Sat Jan 11 2020

...Winter Weather Expected Today...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

WINTER WEATHER.
	SNOW ACCUMULATION.
	RISK...Limited.
	AREA...Much of eastern Oklahoma and northwest Arkansas.
	ONSET...Early this morning.

	ICE ACCUMULATION.
	RISK...Limited.
	AREA...Southeast Oklahoma into northwest Arkansas.
	ONSET...Early this morning.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Ongoing.

DISCUSSION...
A wintry mix of precipitation is expected across much of
eastern Oklahoma and northwest Arkansas Today as cold
air spills into the region behind the potent cold front
that moved through on Friday. The precipitation is expected
to begin early this morning as a mix of sleet,snow,freezing
rain,and rain as an upper level disturbance moves into the region.
The precipitation will eventually change to all light snow
across much of the area except far southeast Oklahoma and
west-central Arkansas. The precipitation will end by late
afternoon from west to east as the upper level disturbance
exits the region. Snowfall totals are expected to be in
the 1 to 3 inch range across much of northeast Oklahoma and
northwest Arkansas with locally higher amounts across Osage,
Pawnee and Washington Counties in northeast Oklahoma. There will
also be light ice and sleet accumulations as well. These snow
and ice accumulations will likely make untreated roadways slick.

Gusty north-northwest winds this morning will create wind chill
values in the single digits to teens across northeast Oklahoma.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY through FRIDAY...No Hazards.

EXTENDED DISCUSSION...
A warming trend is expected Sunday through mid-week before
the next storm system moves through on Wednesday. Rain
showers will be possible with this system on Wednesday
across portions of eastern Oklahoma and western Arkansas.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Jan 11, 1:15 AM CST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
115 AM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 AM     FLOOD            3 SE FAYETTEVILLE       36.03N 94.12W
01/11/2020                   WASHINGTON         AR   BROADCAST MEDIA

            DEAD HORSE MOUNTAIN ROAD CLOSED DUE TO FLOODING ALONG THE
            WEST FORK OF THE WHITE RIVER.

&&

RJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Adair

When
January 11, 7:00 AM CST to 11:15 PM CST
Where
Adair County, 0.89 mi SE of Watts to 2.07 mi W of Watts
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.110, -94.560

The Illinois River near Watts rose above its flood stage of 13 feet at 7:00 am CST on January 11th. The river crested at 17.90 feet at 4:00 pm CST on the 11th, resulting in moderate flooding. Farmland and permanent campgrounds were flooded from the Arkansas border to near Fidler's Bend. The river fell below flood stage at 11:15 pm CST on the 11th.

Flood, Le Flore

When
January 11, 7:00 AM CST to January 13, 7:00 AM CST
Where
Le Flore County, 1.79 mi SE of Shady Pt to 0.89 mi SSW of Bashe
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.110, -94.650

The Poteau River near Panama rose above its flood stage of 29 feet at 7:00 am CST on January 11th. The river crested at 33.98 feet at 7:15 am CST on the 12th, resulting in moderate flooding of agricultural lands. Rural roads were also flooded. The river fell below flood stage at 7:00 am CST on the 13th.

Flood, Cherokee

When
January 11, 9:30 AM CST to January 12, 10:00 PM CST
Where
Cherokee County, Tahlequah to 1.32 mi SSE of Moodys
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.920, -94.970

The Illinois River near Tahlequah rose above its flood stage of 11 feet at 9:30 am CST on January 11th. The river crested at 15.45 feet at 11:30 am CST on the 12th, resulting in moderate flooding. Some roads were flooded and impassable, and some cabins and parks were flooded. The river fell below flood stage at 10:00 pm CST on the 12th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874382, 874391, 874386.